Alert archive / Montana / Flash Flood Warnings in 2019

Flash Flood Warning 1, NWS Great Falls, MT

June 27, 2019Cascade County, Montana

NWS Great Falls, MT issued this flash flood warning at Jun 27, 2019, 4:13 PM MDT for Cascade County, Montana. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2019, 4:13 PM MDT (22:13 UTC)
Expired
Jun 27, 2019, 6:15 PM MDT
In force
2 hr
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Flood severity
None

County Cascade County, MT

The radar

The Great Falls radar (KTFX), 8 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 4:30 PM MDTFLASH FLOOD1 Wsw Great Falls, MTLANDSLIDE ON RIVER DRIVE.
Jun 27, 5:44 PM MDTFLASH FLOOD1 Nw Great Falls, MTTWITTER PICTURES OF WATER ON ROADS NEAR THE NW BYPASS. RELAYED BY MEDIA.
Jun 27, 6:00 PM MDTHEAVY RAIN 0.95 W Sand Coulee, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2019-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2019-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

372 
WGUS55 KTFX 272213
FFWTFX
MTC013-280015-
/O.NEW.KTFX.FF.W.0001.190627T2213Z-190628T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Great Falls MT
413 PM MDT Thu Jun 27 2019

The National Weather Service in Great Falls has issued a

* Flash Flood Warning for...
  North central Cascade County in central Montana...

* Until 615 PM MDT.

* At 409 PM MDT, trained weather spotters reported thunderstorms 
  producing heavy rain and bringing water over roadways in the city 
  of Great Falls . Up to one inch of rain has already fallen. 

* Some locations that will experience flooding include...
  Great Falls, Black Eagle, Malmstrom Afb, Sand Coulee, Tracy and
  Centerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4756 11117 4737 11113 4737 11129 4741 11134
      4744 11140 4745 11134 4753 11134 4755 11129

$$

JANGLIN
1 follow-up statement
863 
WGUS75 KTFX 272340
FFSTFX

Flash Flood Statement
National Weather Service Great Falls MT
540 PM MDT Thu Jun 27 2019

MTC013-280015-
/O.CON.KTFX.FF.W.0001.000000T0000Z-190628T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cascade MT-
540 PM MDT Thu Jun 27 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR
NORTHEASTERN CASCADE COUNTY...

At 536 PM MDT, trained weather spotters reported multiple roadways 
with water on them and a landslide within Great Falls. Flash 
flooding is expected to continue.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

Some locations that will experience flooding include...
Great Falls, Black Eagle and Malmstrom Afb. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4756 11117 4741 11117 4741 11122 4742 11127
      4743 11130 4745 11134 4753 11134 4755 11129

$$

JANGLIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 2:52 PM MDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 27, 2:52 PM MDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
252 PM MDT Thu Jun 27 2019

.SYNOPSIS...

A line of showers and thunderstorms has developed just east of
the Southern Rocky Mountain Front and moving toward the northeast.
Some of these storms have the potential to produce large hail and
damaging winds. This activity should diminish or move out of the
area by midnight. After today, isolated to scattered showers and
thunderstorms are possible through the middle of next week. In
addition, a few more severe storms may occur on Friday in our
eastern zones. Temperatures should be near or slightly below-
normal over the next seven days.

&&

.DISCUSSION...

Remainder of today and tonight...A line of showers
and thunderstorms has developed east of the Southern Rocky
Mountain front and is moving in a southwest to northeast
direction. These storms are moving into a moist environment with
good jet dynamics, wind shear, and instability. As a result, a
severe thunderstorm watch has been issued for the entire CWA with
the exception of Beaverhead, Gallatin, Glacier, and Madison
Counties. The primary thunderstorm threat will be severe hail up
to the size of quarters or larger and wind gusts up to 60 to 80
mph. Heavy downpours of rain are also expected, which could cause
some localized flooding. This activity is expected to start
diminishing and moving out of the area around 4Z but some isolated
showers and storms will continue to linger thereafter. rcg

Friday through next Wednesday...Latest deterministic and ensemble
model guidance is in rather good agreement during this period. Thus,
southwesterly flow aloft and embedded shortwave disturbances should
continue to affect our CWA as the longwave trough axis remains to
our west and the longwave high pressure ridge remains essentially
anchored to our east. Isolated to scattered showers and
thunderstorms are possible daily, especially during the afternoon
and evening hours. In addition, a few severe thunderstorms may
affect eastern portions of the CWA Friday afternoon and early
evening, when moderate instability and strong vertical wind shear
may exist. Temperatures should remain near or slightly below-normal.
- Jaszka

&&

.AVIATION...
Updated 1130 AM MDT Thu Jun 27 2019 (18Z/27 TAF issuance)

Outside of any shower/thunderstorm activity and lingering low clouds
over KGTF and KCTB, mostly VFR conditions are expected for the next
24-hours. Disturbances embedded within the southwesterly flow aloft
along with other dynamics will produce scattered to numerous showers
and thunderstorms generally between 20Z/Thu and 04Z/Fri, while
isolated lighter showers and thunderstorms are possible before and
after that period. Note that Periods of MVFR/IFR may accompany any
shower or storm. Some thunderstorms are still expected to become
severe this afternoon and early evening, especially in central and
north-central MT. Quarter-size or larger hail and erratic surface
gusts of 50 to 70 knots are the primary severe threats, along with
the potential for heavy downpours. Regional surface winds remain
light outside outflow (i.e. precip-cooled air emanating from any
shower or storm). Lastly, patchy fog may redevelop tonight over the
the North-Central terminals again late tonight along with localized
MVFR/IFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  49  74  50  76 /  70  20  30  10
CTB  44  71  45  73 /  60  20  20  10
HLN  49  77  50  80 /  50  30  30  20
BZN  47  78  47  79 /  20  20  30  10
WEY  37  73  40  73 /   0  10  10   0
DLN  45  73  46  75 /  10  10  10  10
HVR  50  76  52  77 /  90  20  50  20
LWT  47  74  49  72 /  50  50  60  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jun 27, 3:59 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
359 PM MDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             4 ENE ULM               47.46N 111.43W
06/27/2019  E0.75 INCH       CASCADE            MT   NWS EMPLOYEE

            WIND GUST 36 KT.

&&

JAF
Local storm report, Jun 27, 4:01 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
401 PM MDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND GST     5 SSE ULM               47.37N 111.48W
06/27/2019  M42 MPH          CASCADE            MT   TRAINED SPOTTER

&&
Local storm report, Jun 27, 4:06 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
406 PM MDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             GREAT FALLS             47.51N 111.29W
06/27/2019  E1.00 INCH       CASCADE            MT   NWS EMPLOYEE

&&

JAF
Local storm report, Jun 27, 4:07 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
407 PM MDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             1 NW GREAT FALLS        47.52N 111.32W
06/27/2019  E1.00 INCH       CASCADE            MT   PUBLIC

            QUARTER SIZED HAIL REPORTED ON THE NORTHWEST
            SIDE OF GREAT FALLS.

&&
Special weather statement, Jun 27, 4:10 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Great Falls MT
410 PM MDT Thu Jun 27 2019

MTZ011-045-272245-
Liberty-Hill-
410 PM MDT Thu Jun 27 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LIBERTY AND
NORTHWESTERN HILL COUNTIES...

At 409 PM MDT, a strong thunderstorm was located 19 miles northwest
of Joplin, or 20 miles north of Chester, moving northeast at 30 mph.

Half inch hail is possible with this storm.

This storm will remain over mainly rural areas of northeastern
Liberty and northwestern Hill Counties.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4898 11052 4869 11089 4879 11112 4900 11096
      4900 11056
TIME...MOT...LOC 2209Z 213DEG 24KT 4881 11095

SC
Local storm report, Jun 27, 4:13 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
413 PM MDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     FLOOD            1 W GREAT FALLS         47.51N 111.30W
06/27/2019                   CASCADE            MT   NWS EMPLOYEE

            1 FOOT OF WATER OBSERVED FLOWING ACROSS
            CENTRAL AVENUE.

&&

JAF

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:04 PM MDTSpecial Weather StatementTFXJudith Basin26 min
Jun 26, 6:11 PM MDTSpecial Weather StatementTFXLewis and Clark34 min
Jun 26, 6:15 PM MDTSpecial Weather StatementTFXCascade30 min
Jun 26, 6:20 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin25 min
Jun 26, 6:25 PM MDTSpecial Weather StatementTFX35 min
Jun 26, 6:32 PM MDTSevere Thunderstorm WarningTFXCascade, Meagher28 min
Jun 26, 6:47 PM MDTSpecial Weather StatementTFXLewis and Clark28 min
Jun 26, 6:52 PM MDTSpecial Weather StatementTFXFergus38 min
Jun 26, 6:56 PM MDTSevere Thunderstorm WarningTFXCascade34 min
Jun 26, 7:15 PM MDTSpecial Weather StatementTFXMadison30 min
Jun 26, 7:16 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Judith Basin18 min
Jun 26, 7:27 PM MDTSpecial Weather StatementTFXMadison33 min
Jun 26, 7:39 PM MDTSpecial Weather StatementTFXCascade36 min
Jun 26, 7:59 PM MDTSpecial Weather StatementTFXFergus31 min
Jun 26, 8:12 PM MDTSpecial Weather StatementTFXChouteau33 min
Jun 26, 8:26 PM MDTSpecial Weather StatementTFXChouteau34 min
Jun 26, 8:31 PM MDTSpecial Weather StatementTFXBlaine29 min
Jun 26, 8:34 PM MDTSpecial Weather StatementTFXPetroleum26 min
Jun 26, 8:52 PM MDTSpecial Weather StatementTFXChouteau23 min
Jun 26, 8:56 PM MDTSpecial Weather StatementTFXHill34 min
Jun 26, 9:16 PM MDTSpecial Weather StatementTFXBlaine29 min
Jun 26, 9:54 PM MDTSpecial Weather StatementTFXTeton36 min
Jun 27, 6:57 AM MDTSpecial Weather StatementTFXGlacier33 min
Jun 27, 1:21 PM MDTSevere Thunderstorm WarningTFXJefferson24 min
Jun 27, 1:33 PM MDTSpecial Weather StatementTFXDeer Lodge27 min
Jun 27, 1:41 PM MDTSpecial Weather StatementTFXLewis and Clark19 min
Jun 27, 1:45 PM MDTSevere Thunderstorm WarningTFXJefferson, Lewis and Clark30 min
Jun 27, 2:16 PM MDTSpecial Weather StatementTFXLewis and Clark, Teton14 min
Jun 27, 2:17 PM MDTSpecial Weather StatementTFXSilver Bow13 min
Jun 27, 2:27 PM MDTSevere Thunderstorm WarningTFXBroadwater, Jefferson, Lewis and Clark33 min
Jun 27, 2:31 PM MDTSevere Thunderstorm WarningTFXBroadwater, Jefferson29 min
Jun 27, 2:33 PM MDTSpecial Weather StatementTFXSilver Bow42 min
Jun 27, 2:43 PM MDTSpecial Weather StatementTFXLewis and Clark17 min
Jun 27, 2:57 PM MDTSevere Thunderstorm WarningTFXBroadwater, Jefferson20 min
Jun 27, 3:01 PM MDTSpecial Weather StatementTFXCascade14 min
Jun 27, 3:17 PM MDTSevere Thunderstorm WarningTFXCascade, Meagher28 min
Jun 27, 3:35 PM MDTSpecial Weather StatementTFXCascade25 min
Jun 27, 3:45 PM MDTSevere Thunderstorm WarningTFXCascade, Judith Basin, Meagher28 min
Jun 27, 3:48 PM MDTSevere Thunderstorm WarningTFXCascade, Judith Basin, Meagher27 min
Jun 27, 3:51 PM MDTSpecial Weather StatementTFXCascade24 min
Jun 27, 4:06 PM MDTSevere Thunderstorm WarningTFXCascade24 min
Jun 27, 4:06 PM MDTSevere Thunderstorm WarningTFXCascade, Meagher10 min
Jun 27, 4:10 PM MDTSpecial Weather StatementTFXLiberty35 min
Jun 27, 4:10 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Judith Basin50 min
Jun 27, 4:20 PM MDTSpecial Weather StatementTFXHill40 min
Jun 27, 4:26 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau34 min
Jun 27, 4:27 PM MDTFlash Flood WatchTFX5 hr
Jun 27, 4:30 PM MDTSpecial Weather StatementTFXLiberty30 min
Jun 27, 4:31 PM MDTSpecial Weather StatementTFXLiberty14 min
Jun 27, 4:34 PM MDTSpecial Weather StatementTFXJudith Basin26 min
Jun 27, 4:36 PM MDTSpecial Weather StatementTFXJudith Basin24 min
Jun 27, 4:49 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus, Judith Basin26 min
Jun 27, 4:54 PM MDTSevere Thunderstorm WarningTFXHill36 min
Jun 27, 5:08 PM MDTTornado WarningTFXFergus, Judith Basin37 min
Jun 27, 5:10 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus, Hill, Judith Basin35 min
Jun 27, 5:12 PM MDTSpecial Weather StatementTFXWheatland33 min
Jun 27, 5:14 PM MDTSpecial Weather StatementTFXHill31 min
Jun 27, 5:16 PM MDTSpecial Weather StatementTFXLiberty29 min
Jun 27, 5:40 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Fergus, Hill35 min
Jun 27, 5:40 PM MDTTornado WarningTFXFergus35 min
Jun 27, 5:42 PM MDTTornado WarningTFXBlaine, Chouteau, Fergus21 min
Jun 27, 5:43 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin32 min
Jun 27, 5:48 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin27 min
Jun 27, 5:56 PM MDTSpecial Weather StatementTFXHill19 min

Nearby

Flash Flood Warnings in Montana, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.